Statins are a type of drug that lowers cholesterol levels in the blood. Usually, people who take statins tolerate them well. However, some may experience side effects, such as muscle pain.
Researchers estimate that approximately 7–29% of people who take statins experience statin-associated muscle symptoms, known collectively as SAMS.
This article will look at the potential causes of statin muscle pain, ways to ease it, and when to seek guidance from a doctor.
Scientists do not fully understand the exact cause of statin muscle pain. There are differing theories in the scientific community.
In a 2019 study, researchers looked at the impact of statins on muscles in both humans and rats over the course of 4 weeks. They observed that in human skeletal muscle, statin treatment disrupted the release of calcium from muscle cells.
Normally, muscles release some calcium upon stimulation. If this process becomes unstable, it can trigger tissue damage and cell death.
This mechanism may explain the cause of SAMS. However, when the scientists applied electric stimulation to muscles, it did not seem to affect the muscles’ ability to move.
Similarly, statins did not have any influence on muscle function or strength in rats, possibly because exercise prevented the statins from causing muscle damage.
The researchers suggest that statin muscle pain may affect individuals who are susceptible to it but that exercise may reverse the impact.
Authors of a
One group took 20 milligrams of atorvastatin per day for 2 months, while another took a placebo. The researchers found little difference between rates of muscle pain in either group.
They suggest that the pain may be due to other factors, such as age-related conditions, as most people in the study were 65–79 years old. Another factor could be the “nocebo” effect, which occurs when peoples’ negative expectations of a drug cause them to experience symptoms.
As many people are aware that statins may cause muscle pain before they take them, it is possible this could influence their perception of symptoms.
However, it is important to note that this study only tested one type of statin at a low dose on one age group. Scientists will need to carry out further studies to better understand what causes statin muscle pain.
Muscle pain caused by statins can be mild, moderate, or severe. People with SAMS may experience:
People with SAMS
A number of factors may put a person at higher risk of developing SAMS, including:
- higher statin dosages
- lower muscle mass, which can be more common in older adults, people with physical disabilities, females, and people with a lower body mass index
- alcohol consumption
- vitamin D deficiency, which may be more common in older adults, people who spend a lot of time indoors, and people with darker skin
- drinking grapefruit, starfruit, or pomegranate juice
- certain medications, such as azole antifungals, mycin antibiotics, tricyclic antidepressants, calcium channel blockers, and sildenafil (Viagra)
- certain genetic mutations that affect statin metabolism
Generally, symptoms of SAMS resolve on their own if a person stops taking statins.
Instead of stopping statins entirely, doctors will first:
- remove any factors that could be contributing to muscle pain
- try alternative statins
- try different dosages
If these measures do not prove effective, a doctor may suggest an alternative to statins. People should not stop or change the dosage of medications unless advised by a healthcare professional.
Scientists are still learning about what can help with statin muscle pain. However, some research suggests that the following may prove helpful:
- Moderate exercise: A 2019 study concludes that in rats, moderate exercise may reverse the physiological changes that could lead to statin muscle pain.
- Vitamin D: Increasing vitamin D intake via safe sun exposure, food, or supplements may help reduce muscle pain in general.
Further studiesare necessary to verify the benefits of vitamin D for a person with SAMS.
- Coenzyme Q10 (CoQ10): Research from 2018 suggests that CoQ10 supplements may help manage SAMS. However, a
2020 reviewfound that CoQ10 supplements did not have a beneficial effect on SAMS.
People can also avoid consuming things that may contribute to the pain, such as alcohol, grapefruit, starfruit, and pomegranate.
According to the 2020 review, 90% of people experiencing SAMS who receive medical help and reassurance go on to be able to tolerate statins.
A person who cannot tolerate statins can consult their doctor about trying a different drug. The doctor
- ezetimibe, a drug that reduces cholesterol absorption
- fibrates, which lower triglyceride levels and increase high-density lipoprotein (HDL) cholesterol
- nicotinic acid, which raises HDL cholesterol
- bile acid sequestrants, a group of drugs used to treat high cholesterol and raise HDL cholesterol
- proprotein convertase subtilisin/kexin type 9 inhibitors, which lower low-density lipoprotein cholesterol
These drugs are not a direct replacement for statins, and each has different uses. A person may need to take more than one of these drugs or take them alongside statins to reduce their cholesterol levels.
On rare occasions, statins may also cause a person to develop more serious muscle conditions, such as:
Immune-mediated necrotizing myopathy
Immune-mediated necrotizing myopathy (IMNM) is a rare condition that causes cells to die. According to a
IMNM symptoms include:
- weakness in the forearm, hips, thigh, shoulder, neck, and back muscles
- difficulty climbing stairs or getting out of a chair
- difficulty raising arms above the head
- difficulty getting up after a fall
The kidneys remove waste produced by damaged muscle cells. If there is too much waste, kidney failure may occur.
Symptoms of rhabdomyolysis include:
- muscle pain, especially in the shoulders, lower back, or thighs
- swelling of the muscles
- muscle weakness
- dark red or tea-colored urine
- decreased urine production
- abdominal pain
- fast heart beat
- loss of consciousness
In rare cases, rhabdomyolysis can be fatal. If a person suspects they have rhabdomyolysis, they should seek immediate medical attention.
A person experiencing unexplained muscle pain while taking statins should speak with their doctor. The doctor can help determine whether statins are causing their muscle pain, and discuss treatment options.
A person who experiences muscle pain alongside any other concerning symptoms should seek guidance from a doctor immediately.
Although people usually tolerate statins well, some people experience muscle pain or weakness.
The exact cause of SAMS is unknown. However, there are many risk factors that may contribute to it, such as having a lower muscle mass or a vitamin D deficiency.
A person experiencing statin muscle pain should contact a healthcare professional to discuss what course of action is best.